Pennsylvania, 2009

Hail in Pennsylvania, May 29, 2009

May 29, 2009 · NWS CTP · 2 events in 2 counties and zones

Thunderstorms developed over the Lower Susquehanna Valley during the afternoon hours in association with a cold front moving eastward across the region. These storms produced a two reports of quarter-size hail and one report of thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms developed over the Lower Susquehanna Valley during the afternoon hours in association with a cold front moving eastward across the region. These storms produced a two reports of quarter-size hail and one report of thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 29, 11:42 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, May 29, 11:42 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH ACROSS EASTERN PENNSYLVANIA
TODAY. REINFORCING COLD FRONTS WILL MOVE THROUGH THE REGION
EARLY SATURDAY MORNING AND EARLY SUNDAY MORNING. WARMER AIR WILL
BRIEFLY MOVE BACK INTO THE STATE EARLY NEXT WEEK FOLLOWED BY A FEW
SHOWERS ACCOMPANYING ANOTHER COLD FRONTAL PASSAGE MONDAY NIGHT OR
TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE:
LAPS SOUNDINGS NOW INDICATING IN EXCESS OF 2000 J/KG CAPES ABOVE
THE LFC OVER THE LOWER SUSQ. RIVER VALLEY...WHICH WOULD CERTAINLY
BE CAPABLE OF PRODUCING SEVERE WIND GUSTS FROM WATER LOADING/DOWNBURSTS
ALONE. LARGE HAIL AND BOW ECHOES ALSO POSSIBLE IN TIME AS THE LINE
CONTINUES TO SOLIDIFY.

SFC COLD FRONT CURRENTLY EXTENDS FROM NEAR WISP SKI AREA IN MD
PANHANDLE THROUGH VICINITY OF KUNV NEWD TO KITH NY. NAM FORECAST
SOUNDINGS INDICATE BETWEEN 400-500 J/KG AVAILABLE FROM THE SOUTH
CENTRAL MOUNTAINS EASTWARD THIS AFTERNOON FOR THE FRONT TO WORK
WITH. FAIRLY UNIDIRECTIONAL SHEAR PROFILE WITH A DECENT AMOUNT OF
SPEED SHEAR CREATES THE POTENTIAL FOR BOWING LINE SEGMENTS ALONG
THE BAND OF CONVECTION WHICH SHOULD CONTINUE TO ORGANIZE AS THE
FRONT PUSHES SOUTHEASTWARD THIS AFTERNOON. SPC SLIGHT RISK STILL
COVERS MY SOUTHEASTERN COUNTIES.

SUNSHINE WILL BE LIMITED FOR THE AFTERNOON HOURS...DECREASING
AVAILABLE CAPE. EARLIER CLEAR SLOT ACROSS THE SOUTH CENTRAL
MOUNTAINS HAS FILLED IN...AND SFC TEMPS MAY ONLY WARM INTO THE
LOWER 70S AT BEST TO THE EAST OF I-81 AND SOUTH OF THE TURNPIKE.
ELSEWHERE...MAX TEMPS WILL MAINLY RANGE THROUGH THE 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
NEXT SHORTWAVE AND ASSOCIATED COLD FRONT ALREADY PRODUCING SCT
-SHRA OVR THE WESTERN GRT LKS ATTM. AS THIS FEATURE PUSHES
SE...SCT -SHRA SHOULD WORK INTO OUR REGION TONIGHT. LATEST ENS
DATA SUPPORTS CHC POPS OVR THE ALLEGHENY HIGHLANDS...WITH LOWER
SLGHT CHC POPS DOWNWIND /EAST/ OF THE MTNS. MINS WILL RANGE FROM
M40S IN THE NW TO M50S SE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
CONSENSUS MDL AND GEFS ENSEMBLE DATA CONTINUES TO FAVOR A MEAN
TROUGH BECOMING ESTABLISHED OVER THE NERN THIRD OF THE COUNTRY
THROUGH THE END OF THE MONTH. ANOTHER COLD FRONT IS PROGGED TO
MOVE SEWD ACROSS THE REGION BY SAT NITE. UNCERTAINTY REVOLVES
AROUND HOW MUCH AMPLIFICATION WILL TAKE PLACE...WITH CONSIDERABLE
SPREAD NOTED IN THE GEFS MEMBERS. HPC HAS NOTED THAT CLIMATOLOGY
FAVORS KEEPING THE COLDEST AIR NORTH OF THE ST LAWRENCE RVR.

HIGH PRES IS FCST TO MOVE OVER THE REGION SUNDAY NIGHT.
MEANWHILE...THE UPPER PATTERN WILL RELAX AS THE DEEP TROUGH IS
FCST TO LIFT NEWD INTO NEW ENGLAND/MARITIMES. LOOK FOR
TEMPERATURES TO MODERATE THROUGH EARLY NEXT WEEK. ALTHOUGH TIMING
WILL LIKELY CHANGE SOME BETWEEN NOW AND THEN...HPC PROGS SHOW
ANOTHER COLD FRONT CROSSING THE COMMONWEALTH ON TUESDAY WITH HIGH
PRES RETURNING FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT MOVING SLOWLY ACROSS CWA THIS MORNING ASSOCIATED WITH A
SCATTERED BAND OF SHOWERS AND ISOLATED TSTORMS. THIS CONVECTIVE
ACTIVITY WILL REMAIN POSSIBLE INTO THE AFTERNOON NEAR THE FRONT AS
IT TRACKS EASTWARD. OTHERWISE...LOW CIGS WITH SOME FOG WILL
PERSIST THROUGH AROUND 16Z BEFORE SOME DRIER AIR BEGINS TO WORK IN
FROM THE WEST TO RAISE CIGS/VSBYS BACK TO VFR THIS AFTERNOON.

REINFORCING COLD FRONT SLIDES THROUGH FRI NIGHT BRINGING MORE
DRIER AIR TO THE REGION.

OUTLOOK...
SAT-SUN-MON...VFR. ISOLD MORNING FOG POSSIBLE.
MON NGT-TUE...MVFR ISO IFR CIGS. SCT SHRA.

&&

.HYDROLOGY...
TRAINING TSTMS PRODUCED HEAVY RAIN OVR PORTIONS OF PERRY AND
CUMBERLAND COUNTIES LAST EVENING. SIGNIFICANT FLOODING CONTINUES
IN THIS AREA WITH SHERMANS CREEK EXPECTED TO EXPERIENCE A MODERATE
FLOOD THIS MORNING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR
SHORT TERM...FITZGERALD
LONG TERM...STEINBUGL
AVIATION...RXR
HYDROLOGY...
Hazardous weather outlook, May 29, 4:21 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 AM EDT FRI MAY 29 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
057-058-064-300930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-ADAMS-
521 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ059-065-066-300930-
LEBANON-YORK-LANCASTER-
521 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL FORM ON A COLD FRONT THAT WILL TRACK THROUGH
THE AREA THIS AFTERNOON. THERE IS A SLIGHT CHANCE THAT SOME OF THESE
THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ056-063-300930-
PERRY-CUMBERLAND-
521 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT FLOODING WILL CONTINUE OVER PORTIONS OF PERRY COUNTY
AND NORTHWEST CUMBERLAND COUNTY THROUGH AROUND MIDDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 10:57 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1157 AM EDT FRI MAY 29 2009

PAZ019-026>028-034>036-049-050-052-056-057-063-064-291645-
ADAMS PA-BEDFORD PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-NORTHUMBERLAND PA-PERRY PA-
SNYDER PA-SOUTHERN CENTRE PA-UNION PA-
1157 AM EDT FRI MAY 29 2009

...A DEVELOPING LINE OF THUNDERSTORMS WILL AFFECT BEDFORD...
CUMBERLAND... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...
MIFFLIN...NORTHWESTERN ADAMS...NORTHWESTERN DAUPHIN... PERRY...
SNYDER...SOUTHEASTERN CENTRE...SOUTHWESTERN NORTHUMBERLAND AND
SOUTHWESTERN UNION COUNTIES...

AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A LINE FROM 17
MILES WEST OF MIFFLINBURG TO CUMBERLAND...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE.

THESE STORMS WILL BE NEAR MCVEYTOWN...AND MOUNT UNION AROUND 1155
AM...STRODES MILLS...WELLS TANNERY...YEAGERTOWN...AND REEDS GAP STATE
PARK AROUND NOON...WEIKERT...LEWISTOWN...NEWTON HAMILTON AND
CLEARVILLE AROUND 1205 PM.

THE ENVIRONMENT IS CONDUCIVE FOR CONTINUED DEVELOPMENT AND
ORGANIZATION ALONG THE LINE OF STORMS...WHICH WILL LIKELY RESULT IN
A SQUALL LINE FORMING ALONG THE COLD FRONT AS IT PUSHES THROUGH THE
SUSQUEHANNA RIVER VALLY. POTENTIALLY DAMAGING WIND GUSTS AND HAIL
MAY ACCOMPANY STORMS THIS AFTERNOON.

TAKE SHELTER WHEN THREATENING WEATHER APPROACHES. IF HEAVY RAIN
PRODUCES DANGEROUSLY LOW VISIBILITY ON HIGHWAYS...TURN ON EMERGENCY
BLINKERS AND FIND A SAFE PLACE TO TURN OFF OF THE ROAD AND WAIT OUT
THE STORM...PREFERABLY AWAY FROM STREAMS OR CREEKS.

LAT...LON 3972 7882 3979 7878 4090 7749 4072 7660
      4069 7662 4066 7670 4063 7667 4018 7702
      3971 7766

EXPERIMENTAL

FORECASTER: DEVOIR
Special weather statement, May 29, 12:14 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
114 PM EDT FRI MAY 29 2009

PAZ035-036-056-057-059-063>066-291845-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-LANCASTER PA-
LEBANON PA-PERRY PA-YORK PA-
114 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL AFFECT ADAMS...CUMBERLAND...DAUPHIN...
FRANKLIN...SOUTHEASTERN PERRY...SOUTHERN FULTON...SOUTHWESTERN
LEBANON...WEST CENTRAL LANCASTER AND YORK COUNTIES...

AT 114 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
NORTHWEST OF LINGLESTOWN TO SHIPPENSBURG TO GREENCASTLE TO BERKELEY
SPGS...MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS. WATER MAY POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR CHAMBERSBURG AROUND 120 PM...DAUPHIN...
SHIPPENSBURG...CARLISLE SPRINGS...AND CARLISLE AROUND 125 PM...DEHART
DAM...MARYSVILLE...ELLENDALE FORGE...AND WERTZVILLE AROUND 130 PM AND
ROCKVILLE AROUND 135 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 202 AND 268...I-70 BETWEEN
MILE MARKERS 165 AND 170...I-81 BETWEEN MILE MARKERS 1 AND 81...I-83
BETWEEN MILE MARKERS 8 AND 50...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...THE HARRISBURG AIRPORT CONNECTOR...STATE HIGHWAY 283...
ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 22...ROUTE 30...ROUTE
209...ROUTE 222...ROUTE 322...ROUTE 322/22...ROUTE 422...ROUTE 522...
STATE ROAD 94...STATE ROAD 97...STATE ROAD 501.

LAT...LON 3972 7838 3993 7786 4011 7770 4056 7691
      4010 7620 3971 7689

EXPERIMENTAL

FORECASTER: DEVOIR
Special weather statement, May 29, 12:50 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT FRI MAY 29 2009

PAZ057-063>065-291830-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-YORK PA-
150 PM EDT FRI MAY 29 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CUMBERLAND...NORTH
CENTRAL ADAMS...NORTHWESTERN YORK AND SOUTH CENTRAL DAUPHIN
COUNTIES...

AT 148 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARLISLE...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR DILLSBURG AROUND 200 PM...SIDDONSBURG AROUND
215 PM...NEW CUMBERLAND AND HARRISBURG AROUND 230 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 230 AND 248...I-81 BETWEEN
MILE MARKERS 60 AND 68...I-83 BETWEEN MILE MARKERS 32 AND 46...I-283.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...THE HARRISBURG AIRPORT CONNECTOR...ROUTE 11...ROUTE
11/15...ROUTE 15...ROUTE 22...ROUTE 322/22...STATE ROAD 94.

LAT...LON 4034 7688 4015 7672 3997 7714 4012 7727

EXPERIMENTAL

FORECASTER: TYBURSKI

The radar

The State College radar (KCCX), 120 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, York

When
May 29, 12:58 PM EST
Where
York County, 3.36 mi NW of Clear Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -77.120

Quarter-size hail was reported near Clear Spring.

Hail, Lancaster

When
May 29, 2:25 PM EST
Where
Lancaster County, 0.53 mi W of Bird in Hand
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.030, -76.190

A severe thunderstorm produced quarter-sized hail and damaging winds a few miles north of Strasburg. The thunderstorm winds snapped off a telephone pole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162360, 162363.